Excessive Heat, Cabell
- When
- August 16, 10:00 AM EST to 5:00 PM EST
- Where
- Cabell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.420, -82.242 (the zone’s center; the record gives no point)
Afternoon temperatures rose into the 100 to 105 degree range across the lowlands with mid 90s through the higher terrain. The 104 degrees at Charleston tied for the hottest temperature measured at the airport.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Afternoon temperatures rose into the 100 to 105 degree range across the lowlands with mid 90s through the higher terrain. The 104 degrees at Charleston tied for the hottest temperature measured at the airport. Huntington reached 103 degrees, with Beckley observing 94.
For many locations it was the hottest day since July of 1988.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 16, 8:52 AM EST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 952 AM EDT THU AUG 16 2007 .SYNOPSIS... HOT TODAY WITH SHOWERS AND THUNDERSTORMS FROM A COMBINATION OF SURFACE AND UPPER AIR FEATURES. HIGH PRESSURE AND COOLER WEATHER BY THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... MCS JUST EXITING THE NORTHEAST CWA AS OF 1330Z...BUT OUTFLOW BOUNDARY HAS BEEN SET UP ACROSS THE COAL FIELDS AND BACK TO CENTRAL KY. FORECAST WAS UPDATED TO REMOVE POPS FROM THIS MORNING...BUT REINTRODUCE CHANCE POPS THIS AFTERNOON ALONG AXIS OF GREATEST INSTABILITY. GENERALLY...BEST CHANCE LOOKS TO BE ALONG AND SOUTH OF A KEKN TO KCRW LINE. HIGH RESOLUTION MODELS ARE DIFFERING FROM EACH OTHER AND FROM RUN-TO-RUN...SO CONFIDENCE IN ANY ONE SOLUTION IS LOW. GFS DEW POINTS APPEAR TO BE INITIALIZED 5-10F DEGREES TOO LOW...WHILE NAM IS QUITE CLOSE. THUS...I FEEL THE FIRING OF CONVECTION ALONG PRE-FRONTAL TROUGH IN CENTRAL CWA SEEMS REASONABLE. HOWEVER...CAP WILL STILL BE PRETTY STOUT AND SO COVERAGE OF STORMS MAY NOT BE WIDESPREAD. OPTED TO HOLD POPS IN CHANCE RANGE WITH SCATTERED WORDING TO THE CONVECTION THIS AFTERNOON AND EVENING. FREEZING LEVEL ABOVE 14KFT SUGGESTS HAIL WILL NOT BE AS MUCH A THREAT...AS GUSTY WINDS GIVEN NEARLY UNIDIRECTIONAL SHEAR. SPC KEEPS MOST OF CWA IN SLIGHT RISK OF SEVERE AS OF 13Z...THOUGH AXIS OF THE RISK HAS BEEN SHIFTED SOUTH TOWARDS SOUTHERN WV/EASTERN KY. THIS APPEARS REASONABLE GIVEN OUTFLOW BOUNDARY THAT HAS SET UP THERE FROM EARLIER MCS...AND WITH A COUPLE CELLS ALREADY FIRING UPSTREAM IN WESTERN KY. SKY GRIDS WERE ADJUSTED DOWNWARD TO ACCOUNT FOR MCS CLOUDS ALREADY LEAVING THE CWA. MAX TEMPS ADJUSTED UP ANOTHER DEGREE OR TWO GIVEN THE ADDITIONAL SUNSHINE...HOWEVER...NOT QUITE AS HIGH AS SUGGESTED BY MAV GUIDANCE /DEW POINTS TOO LOW...THUS MAX TEMPS TOO HIGH/. STILL PLENTY HOT...NEAR RECORDS...WITH MID TO UPPER 90S THROUGHOUT MOST OF THE LOWLANDS. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... FRONTAL BOUNDARY STALLS TO THE SOUTH...WITH AN AREA OF HIGH PRESSURE BUILDING IN FROM THE WEST. FORECAST AREA WILL SEE AN INFLUX OF COOLER AND DRIER AIR ON NORTHWESTERLY FLOW UP THROUGH THE MID LEVELS OF THE ATMOSPHERE. THUS...THE ATMOSPHERIC COLUMN WILL BE DRYING CONSIDERABLY DURING THIS TIME FRAME. THIS WILL DIMINISH OUR POP CHANCES TO START THE WEEKEND. IN ADDITION...TEMPS WILL SEE ABOUT A 5 DEGREE DROP FRIDAY...AND ANOTHER 5 DEGREE DROP ONCE AGAIN SATURDAY...AS 850H TEMPS COOL. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... FOLLOWED HPC TEMP AND POP GUIDANCE GUIDANCE PRETTY CLOSELY THROUGHOUT THE PERIOD WITH WEAKENING FRONTAL BOUNDARY WASHING ITSELF OUT AS IT MEANDERS BACK NORTHWARD. AS FAR AS ATMOSPHERE TRIGGERS GO..THERE WAS NOT MUCH TO PIN THE FORECAST ON THUS...CARRIED A GENERAL BLEND OF CHANCE TO SLIGHT CHANCE POPS. BEST CHANCES WILL BE EARLY IN THE PERIOD SUNDAY...AS THE FRONTAL BOUNDARY TRACKS NORTHWARD. AS BAROCLINIC ZONE WEAKENS...IT WILL HAVE LESS OF AN INFLUENCE IN TRIGGERING SHOWERS...THUS SLOWLY DIMINISHING POPS WILL BE THE RULE. HPC TEMPS LOOKED GOOD FOR THE SITUATION. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... 00Z THURSDAY THROUGH 00Z FRIDAY... LAST OF THE TSRA ASSOCIATED WITH LAST NIGHT/S MCS IS PASSING ACROSS THE NORTHERN TIER AND SHOULD BE CLEAR BY 14Z. CB EXPECTED TODAY IN THE UNSTABLE AIRMASS AND VARIOUS TRIGGERS MOVING THROUGH...BUT TSRA SHOULD ONLY BE SCATTERED IN NATURE...AND A FEW MAY BE SEVERE. AREAS THAT SEE RAIN TODAY WILL MOST LIKELY DROP TO IFR TONIGHT...MAINLY THE NORTHERN TAF SITES. HZ IS POSSIBLE THIS AFTENOON AT CRW AND BKW IN THE HEAT. AVIATION OUTLOOK...12Z FRI - MON...TSRA POSSIBLE LATE SUNDAY OR MONDAY. IFR FG POSSIBLE AT EKN OVERNIGHTS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...26/ARJ NEAR TERM...MDP SHORT TERM...ARJ LONG TERM...KMC AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 436 AM EDT THU AUG 16 2007 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-170845- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 436 AM EDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE ENTIRE AREA TODAY THROUGH THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 555 AM EDT THU AUG 16 2007 OHZ066-161045- PERRY OH- 555 AM EDT THU AUG 16 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 555 AM EDT...A STRONG THUNDERSTORM WAS 9 MILES NORTHWEST OF SOMERSET...OR ABOUT 9 MILES SOUTH OF HEATH...MOVING SOUTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... THORNVILLE...RENDVILLE...PERRY STATE FOREST...NEW LEXINGTON... JUNCTION CITY AND GLENFORD. WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
The national radar mosaic for the moment the first event began.
18 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48425, 48426, 48427, 48428, 48429, 48430, 48431, 48432, 48433, 48434, 48435, 48436, 48437, 48438, 48439, 48440, 48441, 48442.